Abriana Gaul Posted Date May 12, 2022, 1:45 PM Unread

Abriana Gaul

Posted Date

May 12, 2022, 1:45 PM

Unread

Benzodiazepines are most commonly used to treat anxiety disorders and evidence supports that they are therapeutic but also have the risk of addiction. Alprazolam is a commonly prescribed benzodiazepine that can be fatal if over consumed (Suss & Oldani, 2019). Central nervous system depression, ranging from moderate sleepiness to a coma-like, stuporous condition, is the most common symptom of benzodiazepine poisoning. CNS depression with normal vital signs is the typical manifestation of an isolated benzodiazepine overdose (Feola et al., 2021). Other signs and symptoms of benzo toxicity include lethargy or “nodding off,” slurred speech, and poor motor skills (Suss & Oldani, 2019). A patient was brought in to the emergency department by EMS: 23 year old female with medical history of anxiety, depression, and borderline personality disorder with chief complaint of altered mental status. The patient was found in her room with a suicide note and her empty bottle of alparzolam next to her. The patient was found by her parents who called 911. The patient’s clinical presentation was solument with no eye opening to painful stimuli, decreased respiratory rate but otherwise normal vitals. Patient was maintaining her airway. Work up for this patient included basic lab work and drug screen.  Top differential was medication overdose given social history but if we had not known that aspect then the differential diagnoses list for a patient with similar presentation would include drug/etoh abuse vs seizure vs syncope vs electrolyte imbalance. Treatment for a patient with alprazolam overdose is prioritizing airway management and respiratory status with intubation if indicated. Romazicon (Flumazenil) is a benzodiazepine antogonist that can be used to help reverse the effects of the medication. After the acute care management then management will include psychiatric consult for suicidal ideation. 

References

Feola, A., Carfora, A., Mascolo, P., Petrella, R., Della Peitra, B., Campobasso, C.P. (2021). Alprazolam-associated death: suicide or unintentional overdose. Australian Journal of Forensic Sciences 1848(1), 32. Doi: https://doi.org/10.1080/00450618.2021.1892190

Suss, T., Oldani, M. (2019). Little helpers no more: A framework for collaborative deprescribing of benzodiazepines in older adults. Journal of Psychosocial Nursing 58(1). Doi: https://doi.org/10.3928/02793695-20191218-05

 

"Looking for a Similar Assignment? Get Expert Help at an Amazing Discount!"

Get 20% Discount: Coupon code [ SAVE20 ]